Hail, Logan
- When
- September 2, 2:07 PM MST
- Where
- Logan County, 1.48 mi NNW of Sterling
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.650, -103.210
Severe thunderstorms produced a brief tornado in Washington County and hail up to nickel size in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced a brief tornado in Washington County and hail up to nickel size in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 2, 1:58 PM MST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 258 PM MDT FRI SEP 2 2016 .SHORT TERM...(This evening through Saturday) Issued at 159 PM MDT Fri Sep 2 2016 The water vapor pictures are still showing the weak upper level trough moving eastward over the western CWA right now. Radars have some cells developing over the plains right now. The strongest ones are over the the previously sunny area from this morning. Models have 50 to 65 knot west-southwesterly flow aloft for the CWA tonight and Saturday. There is weak upward vertical velocity on the QG Omega fields the first two periods. Drainage boundary layer winds are expected tonight. Southeasterly winds are progged over the plains on Saturday with a likely Denver cyclone. There is pretty decent moisture around overnight, then a bit less on Saturday. The dew points are still progged in the 50s F for the plains and lower foothills on Saturday. There is pretty decent CAPE over the eastern border this evening. On Saturday, there is CAPE in the 1000-2500 J/kg range over the eastern two- third of the CWA during the afternoon. The QPF fields have little to no measurable rainfall after 06z tonight. on Saturday, the majority of the QPF is over the mountains and foothills. For pops this evening, 20%-50%are good. Saturday afternoon looks similar, with a bit less coverage over the plains. .LONG TERM...(Saturday night through Friday) Issued at 159 PM MDT Fri Sep 2 2016 An upper level trough over the western CONUS will result in a southwest flow aloft over Colorado Saturday night and Sunday. A surface trough will be along the base of the foothills. Easterly low level flow over the plains will help transport moisture into eastern Colorado. Will keep isolated/scattered pops in the forecast with the best chance being over the northeast corner of the state. On Sunday, the surface trough shifts east to the eastern border of Colorado. Southwest surface winds behind the surface trough and southwest flow aloft will bring warmer and drier air into the area. Breezy winds are expected during the afternoon and will increase the fire danger. May be enough moisture and instability for a few weak storms over the higher terrain and far northeast plains. A short wave trough diving southeast along the west coast will re- establish the upper level trough over the western CONUS as a piece of energy lifts into the Northern Rockies. This will keep dry, warm, and breezy conditions over north central and northeast Colorado. On Tuesday, a wave will move into the Central Rockies during the afternoon. At the surface, winds turn easterly as a low pressure trough develops along the base of the Rockies. Increased moisture combined with the approach of the short wave trough is expected to produce isolated/scattered thunderstorms Tuesday. The best chance for convection looks to be over the higher terrain and eastern plains. For Wednesday through Friday...flow aloft becomes westerly late Wednesday or Thursday. Timing and location of this trough is somewhat unclear. The farther south it digs, the better chance for showers and storms. Right now the system looks flat with little to no precipitation expected with it. Westerly flow is expected to continue Thursday and Friday. Temperatures will be near seasonal norms. There may be a few showers and storms Friday as the next upper level wave approaches the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 159 PM MDT Fri Sep 2 2016 Winds will be variable and under 10 knots at DIA through sunset. Unless some outflow form a storm hits the airport. Drainage winds will prevail later this evening and overnight. Saturday's winds will be weak and variable again. There should be no ceiling issues. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...RJK LONG TERM...Meier AVIATION...RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1124 AM MDT FRI SEP 2 2016 COZ030>051-031730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1124 AM MDT FRI SEP 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CLOUDINESS AND LIGHT RAIN SHOWERS OVER THE MOUNTIANS...FOOTHILLS AND ADJACENT PLAINS EARLIER THIS MORNING HAVE COOLED THE ATMOSPHERE OFF AND THE CONVECTION IS SLOWER TO DEVELOP THIS MORNING. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON ON THE PLAINS...MAINLY ALONG AND EAST AND SOUTH OF A LINE FROM STERLING TO LIMON. HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS. SHOWERS AND STORMS WILL RAPIDLY DIMINISH FROM WEST TO EAST FROM LATE AFTERNOON THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING SATURDAY...MAINLY OVER THE HIGHER TERRAIN AND EASTERN PLAINS. A SOUTHWEST FLOW WILL USHER IN A DRIER AND WARMER AIRMASS ALONG WITH BREEZY CONDITIONS FOR SUNDAY AND LABOR DAY. THIS WILL INCREASE THE FIRE DANGER. ON TUESDAY...MANY AREAS COULD SEE A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY WITH THE PASSAGE OF A WEAK COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS AFTER 1 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT FRI SEP 2 2016 COZ049-022145- WASHINGTON COUNTY CO- 302 PM MDT FRI SEP 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY UNTIL 345 PM MDT... AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF AKRON...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OTIS...PLATNER AND BURDETT. LAT...LON 4001 10316 4030 10323 4044 10294 4023 10280 TIME...MOT...LOC 2101Z 214DEG 20KT 4021 10316 RTG
The Cheyenne radar (KCYS), 145 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A tornado touched down briefly but no damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657183, 657185.